|Home | About | Journals | Submit | Contact Us | Français|
We report a case of a 63-year-old man who received intravenous tenecteplase as thrombolytic therapy for an inferior ST elevation myocardial infarction. Three hours later he complained of blurred vision in the right eye and on examination had sustained a suprachoroidal haemorrhage. With conservative treatment the haemorrhage resolved, leading to a normalisation of visual acuity. To the authors’ knowledge, no case reports exist of this rare complication following intravenous tenecteplase. We discuss implications for further thrombolysis and anticoagulation.
An extremely rare complication of thrombolytic therapy is reported.
A 63-year-old man contacted paramedic services with a 6 h history of retrosternal central crushing chest pain radiating down both arms, nausea and sweating. He was taking bendroflumethiazide for hypertension. A first degree relative suffered a myocardial infarction aged 63. There was no history of previous clotting disorders.
He was pseudophakic in the right eye, having undergone uncomplicated cataract surgery 2 years previously, and prior ocular examination was unremarkable.
Three hours later he complained of blurred vision and periocular pain. On examination his vision was hand movements with episcleral congestion noted. There was no proptosis, and no evidence of optic nerve dysfunction. Fundoscopy revealed a dense suprachoroidal haemorrhage, with exudative retinal detachment (figs 1–5). Following detailed discussion between ophthalmology and cardiology teams, conservative management was suggested. Anticoagulants clexane and clopidogrel were omitted in the short term. The patient’s visual acuity steadily improved.
An electrocardiogram trace revealed an ST elevation myocardial infarction (STEMI). Following telephone correspondence with the emergency department, paramedics administered intravenous tenecteplase (0.54 μg/kg). On hospital admission, troponin T was 31.38 μg/ml and creatinine kinase (CK) 2627 U/l.
With conservative management the patients’ vision steadily improved and he was discharged from regular follow up at 18 months.
Suprachoroidal haemorrhage is defined as haemorrhage within the suprachoroidal space, and is a potentially sight threatening complication.
The use of thrombolytic therapy for fibrinolysis has been extensively evaluated, demonstrating improved left ventricular function and survival rates.1 Indeed, Fortin and Califf reported that the use of thrombolytic therapy can cut the risk of death from myocardial infarction from between 10–50%.2 Maximal benefit has been demonstrated in achieving early and prolonged coronary artery patency. Nevertheless, all patients must be carefully evaluated before treatment with recognition of potential hazards.
Haemorrhage represents an important complication of thrombolytic therapy, although ocular haemorrhage is extremely rare. Various isolated forms of ocular haemorrhage have been documented in the literature. Vitreous haemorrhage has been described following intravenous use of reteplase, although the patient had a history of exudative age related macular degeneration which may have been a predisposing factor.3 Furthermore, retro-orbital haemorrhage with tissue plasminogen activator (tPA) thrombolytic therapy use has been described 2 days post-phacoemulsification surgery using peribulbar anaesthesia.4 In addition, total hyphaema has been reported following streptokinase use 8 days after an extracapsular cataract extraction.5
To the authors’ knowledge, only four cases of spontaneous suprachoroidal haemorrhage have been noted following thrombolysis, but none following tenecteplase use. Typically, suprachoroidal haemorrhage occurs following ocular surgery with regional anaesthesia.6 Spontaneous suprachoroidal haemorrhage has, however, been documented in a hypermetrope following intravenous streptokinase,7 following aspirin8 and low molecular weight heparin use.9
While a causal relationship between thrombolytic therapy and suprachoroidal haemorrhage is difficult to establish, the extremely short time interval between administration and development of symptoms is highly indicative. In the absence of posterior ocular pathology, the rupture of a long or short ciliary artery in the suprachoroidal space between choroid and sclera may be an aetiological factor. Little is known about the development and natural progression of suprachoroidal haemorrhage after thrombolytic therapy. Initial treatment options are limited due to the potentially high re-bleed rate. With conservative management, imaging in this case revealed a gradual resolution of haemorrhage and subsequent improvement in visual acuity.
The development of ocular haemorrhage following thrombolysis raises many management issues. The priority in such situations is naturally the patient’s cardiac status, although it is challenging to quantify the risk of haemorrhage in the fellow eye, particularly in the absence of ocular pathology. Daily ophthalmic review by the same ophthalmologist allowed quantification of the degree of haemorrhage, and a recognition that no extension was occurring. Clopidogrel and clexane were cautiously introduced. While numerous studies have shown the use of aspirin with or without clopidogrel to be effective in preventing further thrombotic events,10 there are obvious concerns about long term anticoagulation and ocular morbidity. Such issues should be borne in mind when evaluating management plans, and the patient, attending physician and ophthalmologist must be fully informed.
In recent years a role of primary percutaneous transluminal coronary angioplasty (PTCA) has emerged demonstrating superior efficacy over thrombolytic therapy.11 While this is likely to decrease ocular side effects, a case of microembolic retinopathy has nevertheless been reported following PTCA.12
In any case, the current use of systemic thrombolysis in myocardial infarction is unquestionable, as the benefits far outweigh the risks. However, a sudden decrease in visual acuity post-treatment should alert the attending physician of the possibility of suprachoroidal haemorrhage. Prompt evaluation and diagnosis from an ophthalmologist is essential to eliminate potentially treatable conditions and improve visual outcome.
Competing interests: None.
Patient consent: Patient/guardian consent was obtained for publication.